Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Cleveland, OH

April 19, 20174 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 19, 2017, 5:00 PM EDT for 4 counties in Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 5:00 PM EDT (21:00 UTC)
Expired
Apr 19, 2017, 5:45 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, OH, Huron County, OH, Richland County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 77 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:07 PM EDTHAIL 1.25Attica, OHMULTIPLE REPORTS OF QUARTER TO HALF DOLLAR SIZED HAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS51 KCLE 192100
SVRCLE
OHC033-077-139-147-192145-
/O.NEW.KCLE.SV.W.0028.170419T2100Z-170419T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
500 PM EDT WED APR 19 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Huron County in north central Ohio...
  Northwestern Richland County in north central Ohio...
  Southeastern Seneca County in northwestern Ohio...
  Northern Crawford County in north central Ohio...

* Until 545 PM EDT

* At 459 PM EDT, a severe thunderstorm was located near Bloomville,
  or 13 miles southeast of Tiffin, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Shelby, Willard, New London, Plymouth, New Washington, Bloomville,
  Chatfield, Greenwich, Attica, Shiloh, North Fairfield, Tiro and
  Shenandoah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 8310 4125 8235 4107 8234 4106 8244
      4099 8244 4098 8242 4091 8242 4090 8307
TIME...MOT...LOC 2059Z 259DEG 26KT 4103 8295 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
3 follow-up statements
896 
WWUS51 KCLE 192119
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
519 PM EDT WED APR 19 2017

OHC033-077-139-147-192145-
/O.CON.KCLE.SV.W.0028.000000T0000Z-170419T2145Z/
Huron OH-Richland OH-Seneca OH-Crawford OH-
519 PM EDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN HURON...NORTHWESTERN RICHLAND...SOUTHEASTERN SENECA AND
NORTHERN CRAWFORD COUNTIES...

At 516 PM EDT, a severe thunderstorm was located over Willard, or 15 
miles southwest of Norwalk, moving east at 35 mph. Trained weather 
spotters reported half dollar sized hail southeast of Bloomville. 
Another severe thunderstorm was located near Chatfield, also moving 
east at 35 mph.  

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Shelby, Willard, New London, Plymouth, New Washington, Chatfield,
Greenwich, Shiloh, North Fairfield, Tiro and Shenandoah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 8301 4125 8235 4107 8234 4106 8244
      4099 8244 4098 8242 4091 8242 4090 8307
TIME...MOT...LOC 2116Z 261DEG 29KT 4105 8277 

HAIL...1.25IN
WIND...<50MPH
 
$$

Sefcovic
854 
WWUS51 KCLE 192137
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
537 PM EDT WED APR 19 2017

OHC077-147-192147-
/O.CAN.KCLE.SV.W.0028.000000T0000Z-170419T2145Z/
Huron OH-Seneca OH-
537 PM EDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HURON AND
SOUTHEASTERN SENECA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4098 8289 4100 8285 4100 8264 4099 8263
      4091 8262 4090 8291 4091 8291
TIME...MOT...LOC 2137Z 268DEG 29KT 4096 8277 

$$

OHC033-139-192145-
/O.CON.KCLE.SV.W.0028.000000T0000Z-170419T2145Z/
Richland OH-Crawford OH-
537 PM EDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES...

At 537 PM EDT, a severe thunderstorm was located near New Washington,
or 15 miles northeast of Bucyrus, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Plymouth, New Washington and Tiro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4098 8289 4100 8285 4100 8264 4099 8263
      4091 8262 4090 8291 4091 8291
TIME...MOT...LOC 2137Z 268DEG 29KT 4096 8277 

HAIL...1.00IN
WIND...<50MPH
 
$$

Sefcovic
460 
WWUS51 KCLE 192143
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
543 PM EDT WED APR 19 2017

OHC033-139-192153-
/O.EXP.KCLE.SV.W.0028.000000T0000Z-170419T2145Z/
Richland OH-Crawford OH-
543 PM EDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND AND
NORTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 545 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4098 8289 4100 8285 4100 8264 4099 8263
      4091 8262 4090 8291 4091 8291
TIME...MOT...LOC 2143Z 259DEG 26KT 4097 8273 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:42 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 19, 3:42 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
342 PM EDT Wed Apr 19 2017

.SYNOPSIS...
A cold front will stall near Lake Erie tonight then a low will move
northeast along the front near the eastern lakes Thursday night into
Friday pulling the front southeast of the area. Another low will
move up the Ohio valley on the weekend then high pressure will
spread southeast into the region Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front sagging sse into the cwa will be the focus for shra and
tsra to develop and work ese across the area tonight. There is a
marginal risk that some of the storms could be severe and rainfall
will be locally heavy. Recently drier conditions should act to limit
the flooding potential.

Lows tonight will range from around 50 near the lakeshore to around
60 in the south.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A slow moving upper trough over the northern plains will shift east
across the lakes thru fri inducing a surface low to move along the
frontal boundary. The front should lift back north of Lake Erie thu
then a cold front will be pulled se thru the area thu night and fri.
The approaching front late thu should lead to the most unstable
airmass and best dynamics leading to the best severe threat thu into
thu night. Damaging winds and large hail will be the main severe
threat with a lesser threat for tornadoes. Locally heavy rain will
likely occur and could lead to some localized flood issues but most
of the storms will be fast moving which should help to limit the
flood threat.

The passage of the cold front thu night will end the severe threat
along with tapering the rain threat to just a slight chc for shra in
the far eat by daybreak fri. After highs mostly in the 70s on thu
the cooler air spreading in behind the front will lead to highs fri
in the 50s to lower 60s, then lows fri night in the upper 30s to
lower 40s and by Sat highs should only be mainly in a 50 to 55 range.

A system moving up the oh valley will probably spread some shra back
north into the cwa sat and sat night but its possible the shra may
not make it as far north as Lake Erie.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The extended forecast continues to look fairly quiet. The extended
guidance is in good agreement on a low pressure system exiting the
Tennessee Valley by Sunday morning giving way to Canadian high
pressure by Sunday night. This incoming high should both clear out
any precipitation but also cool down the area for Sunday night into
Monday with northerly flow dominant over the area. This high will
slide east on Monday and southerly flow on the back side will allow
for temperatures to recover. Meanwhile, a low pressure system will
move through the northern lakes on Tuesday night into Wednesday.
This low will attempt to extend a cold front across the area on
Wednesday, but this front may just remain off to the north, so have
left off any precipitation chances in the forecast. Wednesday looks
warmer than Tuesday with the area remaining on the warm sector side
of the low, but went with a conservative blend to start for now.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Lower ceilings are scattering out from west to east across the
CWA with the only residual MVFR ceilings remaining at KCAK and
KYNG. These lowered ceilings should scatter out at those 2
terminals by 21z. A cold front over lower Michigan is moving
southward and will bring the chance for showers and
thunderstorms this afternoon. Timing for the rain/thunder
chances will be between 21z and 04z expanding from the northwest
to the southeast. Non-VFR ceilings and visibilities are likely
with any heavier rain and thunder this afternoon and evening.
Rain will likely linger over the southern terminals as the cold
front stalls, but there will be a break in precipitation on
Thursday morning before another round of storms is expected on
Thursday afternoon and evening. Winds throughout the period are
a bit difficult. The cold front approaching from the north is
expected to stall over the area and depending on where the front
stalls will determine if the winds shift around to the north or
east tonight. For now, have put wind shifts at KTOL, KFDY, KCLE,
and KERI, but adjustments may need to be made if the front
slides further south.

OUTLOOK...Non-VFR Thu afternoon into Thu night in scattered
showers and thunderstorms. Non-VFR possible Sat into Sun.

&&

.MARINE...
A cold front is approaching Lake Erie this afternoon and will stall
over northern Ohio later tonight. Flow ahead of this front will be
from the southwest with the flow becoming variable with the frontal
passage. Showers and thunderstorms are likely this afternoon and
evening with the approaching front and stronger gusts and waves are
possible with any convection on the lake. This front will re-emerge
north as a warm front on Thursday and stronger southwesterly flow
will return on Thursday afternoon, gusts to 25 knots are possible
but thinking that winds will remain below SCA criteria. Low pressure
over the northern lakes will extend a cold front across the lake
early Friday morning abruptly shifting the winds to the
west/northwest at 15 to 20 knots. A small craft advisory may be
needed for Friday with the northwest flow behind the front. Winds
will veer around to the north and then northeast on Saturday ahead
of a low moving through the Tennessee River Valley before high
pressure moves back in on Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Adams
NEAR TERM...Adams
SHORT TERM...Adams
LONG TERM...Sefcovic
AVIATION...Sefcovic
MARINE...Sefcovic
Hazardous weather outlook, Apr 19, 4:50 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
450 AM EDT Wed Apr 19 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-200900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
450 AM EDT Wed Apr 19 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are possible this afternoon and this
evening across northern Ohio and northwest Pennsylvania. Heavy
rainfall is possible with these storms. There is a marginal risk for
severe weather, with isolated strong winds and large hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected to develop and move east
across the area Thursday afternoon and evening. There is a slight
risk for severe weather roughly west of a Mount Gilead to Ashtabula
line, and a marginal risk east of this line. Thunderstorms may
produce damaging winds and large hail, especially in the slight risk
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-200900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
450 AM EDT Wed Apr 19 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 19, 4:32 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
432 PM EDT WED APR 19 2017

OHZ018-027-028-192100-
Seneca-Crawford-Wyandot-
432 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA...NORTHEASTERN
WYANDOT AND NORTHWESTERN CRAWFORD COUNTIES...

At 431 PM EDT, a strong thunderstorm was located near Sycamore, or 9
miles north of Upper Sandusky, moving east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Washington, Bloomville, Sycamore, New Riegel, Chatfield, Attica,
Benton and Sulpher Springs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

LAT...LON 4104 8336 4115 8284 4087 8282 4086 8333
TIME...MOT...LOC 2031Z 262DEG 20KT 4097 8325

Sefcovic
Special weather statement, Apr 19, 4:51 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT WED APR 19 2017

OHZ010-011-192115-
Lorain-Cuyahoga-
451 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CUYAHOGA AND NORTHEASTERN LORAIN
COUNTIES...

At 451 PM EDT, a strong thunderstorm was located over Avon Lake, or 8
miles northeast of Elyria, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cleveland, Lorain, Parma, Lakewood, Cleveland Heights, Strongsville,
Westlake, North Royalton, North Ridgeville, Avon Lake, Warrensville
Heights, North Olmsted, Garfield Heights, Shaker Heights, Maple
Heights, Avon, Parma Heights, Rocky River, Broadview Heights and
Brook Park.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

LAT...LON 4161 8157 4135 8153 4135 8159 4128 8157
      4128 8166 4141 8204 4147 8217 4152 8208
      4154 8198 4153 8194 4153 8172
TIME...MOT...LOC 2051Z 279DEG 27KT 4146 8200

Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:32 PM EDTSpecial Weather StatementCLESeneca28 min
Apr 19, 4:51 PM EDTSpecial Weather StatementCLECuyahoga24 min
Apr 19, 5:45 PM EDTSpecial Weather StatementCLELorain60 min
Apr 19, 6:02 PM EDTAreal Flood AdvisoryCLECuyahoga, Summit3 hr
Apr 19, 6:35 PM EDTSpecial Weather StatementCLEPortage40 min
Apr 19, 6:55 PM EDTAreal Flood AdvisoryCLEPortage3 hr
Apr 19, 7:02 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull43 min
Apr 19, 7:17 PM EDTSpecial Weather StatementCLEAshtabula, Cuyahoga, Geauga, Lake58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.